Antibiotic use linked to kids' allergies, asthma
Jan. 31, 2020—Using antibiotics when they're not needed may have unintended consequences for kids. According to a research letter published online in JAMA Pediatrics, antibiotic use in infants may raise the risk of allergies or asthma later on.
The study looked at nearly 800,000 children. Many of them were prescribed antibiotics like penicillin before they were 6 months old.
Kids who received antibiotics had an increased risk of developing allergic diseases when they got older. These included conditions like asthma, hay fever, food allergies and eczema.
The risk of developing an allergy-related disease was even higher for kids who had used more than one type of antibiotic in infancy.
What do antibiotics have to do with allergies? Researchers speculated that overuse may upset the balance of bacteria in our bodies.
We all have a collection of organisms, called the microbiome, that live in the gut and on the skin. Most of these microbes are helpful. They help digest food, fight off infections and more. Antibiotics may destroy some of these good bacteria along with the bad. This could make children more prone to infections and allergic conditions.
Some researchers also think that changes in the microbiome may play a role in other health problems, like obesity and diabetes.
What parents can do
This doesn't mean your child shouldn't have antibiotics when they're really needed. They can do a lot of good. But they should only be used to treat infections caused by bacteria. Antibiotics don't work against viruses, which cause colds, the flu, many ear infections and most sore throats, the American Academy of Pediatrics notes.
If your child gets sick with a cold, cough, runny nose, sore throat or other infection, talk to their doctor—but don't insist on antibiotics. The doctor can make sure your child gets the right treatment for the right illness.